Statins and Migraines

Fellow sufferers,

I’ve been living with migraines for 15 years. My triggers have been weather, beer and wine, aged cheeses, and stress. I just recently discovered I can add Statins to the list.


I was on a Statin for 5 years and took myself off it for the past 2 years. I thought I was attributing my decrease in migraines by changing jobs and reducing stress. My doctor convinced me to start taking a Statin again. I’ve been taking a Statin for a month and have noticed that I have had constant migraine pain for the past week. The only change to my lifestyle has been the Statin. So I’ve decided to live with the POSSIBLE chance of heart disease than the constant debilitating pain of migraines.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (1)
  • Katie M. Golden moderator
    4 years ago

    Evan,
    I’m so glad you brought up this topic. My own father started having occular migraines just a few years ago. After reading your story I found out that there is a possible correlation with the time he began statins and when he developed occular migraines. For him, lowering his cholesterol is very important and the occular migraines come with the aura and no pain. So for him, he’ll stay on the statins.

    Recently the guidelines for prescribing statins has dramatically increased. If there is a 7.5% chance of having heart disease, statins are now being prescribed. My point is that everyone is different and knowing the risks and benefits of being on statins versus your own experience with increasesd Migraines is important and needs to be discussed with your doctor.

    -Katie
    Migraine.com Moderator

  • Poll